Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

ADR REPORT
[Download PDF
 
Year : 2010  |  Volume : 56  |  Issue : 1  |  Page : 46-47  

A serious drug interaction leading to spontaneous total hyphema

D Trivedi1, JD Newton2, A Mitra3, P Puri4,  
1 Department of Ophthalmology, Northampton General Hospital, Clifftonville, NN1 5BD, Northampton, United Kingdom
2 Department of Cardiology, Northampton General Hospital, Clifftonville, NN1 5BD, Northampton, United Kingdom
3 Department of Medicine, Northampton General Hospital, Clifftonville, NN1 5BD, Northampton, United Kingdom
4 Department of Ophthalmology, Derbyshire Royal Infirmary, Northampton, United Kingdom

Correspondence Address:
D Trivedi
Department of Ophthalmology, Northampton General Hospital, Clifftonville, NN1 5BD, Northampton
United Kingdom

Abstract

A 70 year-old diabetic man receiving anti-coagulant therapy (Warfarin) for pulmonary embolism secondary to factor V Leiden deficiency, presented to the hospital for chest pain. After initial evaluation, he was started on aspirin (300 mg) and clopidogrel (300 mg). Three days after he was discharged, he presented with preseptal cellulitis complicating left upper eyelid chalazion. Initially, he was treated with several anti-microbial agents used sequentially. Although, the cellulitis resolved, he developed total hyphema of the left eye. The complication seems to have resulted from a complex interaction amongst anti-microbial agents, Warfarin and anti-platelet agents.



How to cite this article:
Trivedi D, Newton J D, Mitra A, Puri P. A serious drug interaction leading to spontaneous total hyphema.J Postgrad Med 2010;56:46-47


How to cite this URL:
Trivedi D, Newton J D, Mitra A, Puri P. A serious drug interaction leading to spontaneous total hyphema. J Postgrad Med [serial online] 2010 [cited 2021 Apr 22 ];56:46-47
Available from: https://www.jpgmonline.com/text.asp?2010/56/1/46/62420


Full Text

A wide range of antibiotics is commonly used to prevent peri-orbital cellulitis progressing to sight-threatening orbital cellulitis. We present a case of peri-orbital cellulitis in a diabetic gentleman on combination of anti-coagualant and anti-platelet aggregating agents for factor V Leiden deficiency, developing sight-threatening total spontaneous hyphema following antibiotic use.

A 70-year-old diabetic man anti-coagulated with Warfarin for multiple pulmonary emboli secondary to factor V Leiden deficiency was admitted with chest pain. During initial investigations, he received Aspirin (300 mg) and Clopidogrel (300 mg) followed by 75 mg of each drug daily. The International normalised ratio (INR) was 3.0 while on his usual dose of Warfarin. As no evidence for an acute coronary syndrome was found, the patient was discharged. Three days later, he presented with preseptal cellulitis complicating a left upper lid chalazion. Visual acuity in both eyes was 6/5 with mild background diabetic retinopathy. Computed tomography of the orbits showed no retrobulbar involvement.

Due to a reported Penicillin allergy, treatment was initiated with oral Erythromycin (250 mg qds for three days). As this produced no improvement, antimicrobial treatment was sequentially changed to oral Metronidazole (400 mg tds) and Ciprofloxacin (750 mg bd), followed by parenteral Meropenem (2 gm intravenously twice a day) and Teicoplanin (400 mg intramuscularly once a day). Two days later, the cellulitis had responded but the patient developed headache and severe left eye pain, fever, nausea and anorexia. Examination confirmed resolving cellulitis, but a total hyphema of the left eye was found with vision reduced to just perception of light and raised intraocular pressure at 30 mmHg. Orbital ultrasound revealed clear vitreous and repeated computed tomography of the orbits showed no retro-bulbar involvement.

The INR was increased to 4.2. Warfarin administration was stopped and intravenous Heparin introduced was after vitamin K administration, which normalised the INR. Topical and systemic ocular hypotensive drugs failed to reduce the intraocular pressure and later warranted enucleation due to extreme pain.

 Discussion



This case possibly demonstrates a complication arising out of interaction among Warfarin, anti-platelets and anti-microbial agents. Warfarin, a drug that is highly protein bound and is metabolized by the hepatic cytochrome in the liver, acts by reducing the synthesis of vitamin K dependent clotting factors in the liver. Anti-microbial agents are known to alter the gastro-intestinal flora and those like erythromycin also inhibit cytochrome enzyme system. [1] Both these actions tend to potentiate the effect of Warfarin. Furthermore, macrolides competitively bind plasma proteins and thereby displacing Warfarin from the binding sites producing higher concentration of free Warfarin. In all probabilities, all these resulted in prolonged prothrombin time even after discontinuation of Warfarin. Erythromycin is also known to potentiate Warfarin-induced hypo-prothrombinemia by slowing Warfarin clearance. The use of ciplrofloxacin and metronidazole also probably resulted in potentiating the actions of Warfarin.

Ciprofloxacin inhibits cytochrome P450 in a similar manner, [2] and Metronidazole appears to inhibit the activity of the enzyme responsible for oxidation of Warfarin. [3] Teicoplanin, on the other hand, is known to produce Warfarin resistance and enhance Warfarin clearance thereby reducing its effect. [4] The interaction between Meropenem and Warfarin is yet to be elucidated. The synergistic effect of anti-platelet aggregating drugs when used with Warfarin is well known, although direct interaction of Aspirin [5] and Clopidogrel with Warfarin is still unclear.

Several other factors are known to influence the effect of Warfarin such as products of host defence mechanisms to both bacterial endotoxins and virus associated interferons altering the expression of cytochrome P450 and related biotransformation of drugs. In addition, reduced dietary intake of vitamin K associated with anorexia and vomiting and enhanced catabolism of clotting factors during fever are known to potentiate the effect of Warfarin. [6]

Although spontaneous hyphema caused by the use of anticoagulants is very rare, [7] this case highlights the potential implications of combination therapy and multiple drug interactions leading to changes in the INR and consequent complications. A Naranjo score of 8 suggests that this was a probable adverse drug reaction. [8] We therefore recommend closer monitoring of INR for patients on Warfarin and antibiotic therapy to prevent sight-threatening complications as well as cautious use of anti-platelet therapy in conjunction with Warfarin.

References

1Sato RI, Gray DR, Brown SE. Warfarin interaction with erythromycin. Arch Intern Med 1984;144:2413-4.
2Linville D 2nd, Emory C, Graves L 3rd. Ciprofloxacin and Warfarin interaction. Am J Med 1991;90:765.
3O'Reilly RA. The stereoselective interaction of Warfarin and metronidazole in man. N Engl J Med 1976;295:354-7.
4Agosta FG, Liberato NL, Chiofalo F. Warfarin resistance induced by teicoplanin. Haematologica 1997;82:637-8.
5Fiske WD, Connell JM, Benedek IH. Lack of Pharmacokinetic Interaction between Aspirin and Warfarin. Am J Ther 1995;2:407-13.
6Renton KW. Regulation of drug metabolism and disposition during inflammation and infection. Expert Opin Drug Metab Toxicol 2005;1:629-40.
7Koehler MP, Sholiton DB. Spontaneous hyphema resulting from Warfarin. Ann Ophthalmol 1983;15:858-9.
8Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.

 
Thursday, April 22, 2021
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer